Homework Question on Alopecia during Anti-Cancer Treatments
- UK references only, References no older then 2011, Harvard referencing style.
- Topic: “Provide a short critical discussion of the care and support nurses can provide to address common psychosocial issues – alopecia, patients may face during chemotherapy treatment”.
- Essay structure:
- Outline common psychosocial issues faced by patients receiving systemic anti-cancer treatment (Approximately 150 words)
- Identify a psychosocial issue (ALOPECIA) and discuss the care and support nurses can provide to address this issue, referring where relevant to professional, legal and/or ethical requirements (Approximately 450 words)
Homework Answer on Alopecia during Anti-Cancer Treatments
Psychological issues faced by patients receiving systematic ant-cancer treatment
Cancer patients require specialized treatments and care. Psychological problems may stem from the victim’s concerns about the disease and the etiology. In other cases, with early diagnosis of the disease, psychiatric interventions can improve the quality of life of the patient as the psychiatric addresses any emotional distresses (Grassi, L., & Riba, M. 2012, 102). The patient may face episodes of extreme, obnoxiou and distressing feelings such as anger, helplessness as well as sensation out of control. These may be caused by the necessary adjustments in a patient’s life.
Psychological issues such as financial issues and other stressors from the patient’s family may increase the patients’ anxiety. Cancer patients experience varied detrimental effects on their emotional well-being as well as strong psychological impacts due to hair loss. The psychological impacts include body image alteration, interpersonal difficulties, anxiety, disgust, denial, sexuality issues and concerns relating to survival and recurrence of the condition (Flanagan, M., 2013, N.p).
Alopecia, care and support nurses should give to patients.
Alopecia as a psychological issue that affects patients on anti-cancer treatments arises due to chemotherapy harming the cells that make the hair (Palmieri, C., Bird, E., & Simcock, R. 2013, 26). According to Harmer (2011 p.160), this is the most distressing effect in cancer patients. In some cases, alopecia is caused by radiotherapy (Cancer index 2014, n.p). However, this is usually temporary and hair can grow after the treatment is completed (Cancer research UK 2014, n.p). According to Lympoma Association (2012, 3), hair starts falling off a few week after the treatment.